In Reply.—This patient's reaction on receiving IM cefoxitin does not share the central characteristics of Hoigne's syndrome, namely, a psychoticlike reaction with an unmistakable and dramatic expression of panic, impending doom, death anxiety, and/or a grand mal seizure.1,2 In addition, there were no changes in her vital signs.
Instead, we think that this patient's clinical description is suggestive of a syncope due to decreased cerebral perfusion pressure, the most common cause of loss of consciousness in teenagers.3 Typically, the duration is very brief (a few seconds to a couple of minutes). The precipitating factor is always acute stress, such as was evoked by fear, injection, and pain. Alcohol is known to predispose to fainting, and the same is probably true for marijuana. In a syncopal attack, symptoms include pallor, weakness, and mydriasis. A drop in blood pressure precedes loss of consciousness. In severe cases, cerebral anoxia may manifest with